Root geometry of polynomial sequences II: Type (1,0)

Jonathan L. Gross, Toufik Mansour, Thomas W. Tucker, David G.L. Wang

Research output: Contribution to journalArticlepeer-review


We consider the sequence of polynomials Wn(x) defined by the recursion Wn(x)=(ax+b)Wn-1(x)+dWn-2(x), with initial values W0(x)=1 and W1(x)=t(x-r), where a, b, d, t, r are real numbers, with a, t>0 and d<0. It is known that every polynomial Wn(x) is distinct-real-rooted. We find that, as n→∞, the smallest root of the polynomial Wn(x) converges decreasingly to a real number, and that the largest root converges increasingly to a real number. Moreover, by using the Dirichlet approximation theorem, we prove that for every integer j≥2, the jth smallest root of the polynomial Wn(x) converges as n→∞, and so does the jth largest root. It turns out that these two convergence points are independent of the numbers t, r, and the integer j. We obtain explicit expressions for the above four limit points.

Original languageAmerican English
Pages (from-to)499-528
Number of pages30
JournalJournal of Mathematical Analysis and Applications
Issue number2
StatePublished - 15 Sep 2016


  • Dirichlet's approximation theorem
  • Real-rooted polynomial
  • Recurrence
  • Root geometry

All Science Journal Classification (ASJC) codes

  • Analysis
  • Applied Mathematics


Dive into the research topics of 'Root geometry of polynomial sequences II: Type (1,0)'. Together they form a unique fingerprint.

Cite this